Oregon, 2004

Winter Storm in Oregon, January 23 to 24, 2004

January 23 to 24, 2004 · NWS PDT · 1 event in 1 county or zone

A winter storm brought widespread freezing rain and snow to the Grande Ronde Valley. 50 inches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A winter storm brought widespread freezing rain and snow to the Grande Ronde Valley. Six inches of snow fell in the town of Union with ice accumulations of .25-.50 inches. In addition, sustained wind speeds of 30-35 MPH caused blowing and drifting snow at the base of Ladd Canyon, resulting in treacherous driving conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jan 23, 2:30 AM PST, 1 hour 5 minutes earlier.

Area forecast discussion, Jan 23, 2:30 AM PST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
230 AM PST FRI JAN 23 2004

.SHORT TERM...WINDS ARE BLOWING NEAR HIGH WARNING CRITERIA OVER THE
GRANDE RONDE VALLEY DUE TO A SOUTHERLY PRESSURE GRADIENT ENHANCED BY
TEMPERATURE DIFFERENCES BETWEEN THE GRANDE RONDE VALLEY AND BAKER.
THESE CONDITIONS WILL PERSIST UNTIL A COLD FRONT MOVES THROUGH
THIS EVENING SO THE HIGH WIND WARNING WILL BE EXTENDED UNTIL 6 PM.

A COLD FRONT IS LOCATED OFF SHORE NEAR 130W. PRECIPITATION FROM
OVERRUNNING HAS SPREAD OVER WASHINGTON AND OREGON WITH LIGHT RAIN
OCCURRING OVER THE COLUMBIA BASIN AT 1 AM. WITH TEMPERATURES
HOVERING NEAR FREEZING POCKETS OF FREEZING RAIN ARE POSSIBLE OVER
THE COLUMBIA BASIN AND ADJACENT VALLEYS DURING THE MORNING. HOWEVER
THIS WILL CHANGE TO ALL RAIN OVER LOWER ELEVATIONS AND A MIX OF RAIN
AND SNOW AT HIGHER ELEVATIONS. FREEZING RAIN MAY OCCUR IN MOUNTAIN
VALLEYS THIS AFTERNOON WHERE COLD AIR WILL BE TRAPPED NEAR THE
SURFACE. THE COLD FRONT WILL MOVE THROUGH THIS EVENING...BUT THE
COLDER AIR AS INDICATED BY 850 TEMPERATURES AND THICKNESS
VALUES WILL NOT MOVE INTO THE AREA UNTIL EARLY SATURDAY WHEN A
SECONDARY WAVE MOVES OVER THE AREA. A SERIES OF WAVES WILL MOVE
THROUGH SATURDAY AFTERNOON THROUGH SUNDAY. THESE WAVES WILL KEEP A
CHANCE OF PRECIPITATION OVER THE MOST OF THE AREA WITH A SLIGHT
CHANCE IN TYPICALLY PRECIPITATION SHADOWED AREAS OF THE COLUMBIA
BASIN...YAKIMA AND KITTITAS VALLEYS...AND THE DESCHUTES PLATEAU. THE
PRECIPITATION WILL CHANGE TO SNOW SHOWERS EXCEPT IN THE LOWER
COLUMBIA BASIN WHERE A MIX OF RAIN AND SNOW IS PROBABLE.  COONFIELD

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY...GFS HAS BACKED OFF
CONSIDERABLE WITH THE SOUTHERN EXTENT OF THE ARCTIC PLUNGE...KEEPING
THE COLDEST AIR NE OF THE FCST AREA...WITH H85 TEMPS FALLING TO ONLY
-6 TO -8C ACROSS THE NE TIP OF THE FA MON/MON NIGHT...WITH MOST AREAS
IN THE -3 TO -5C RANGE. HOWEVER...THE ECMWF REMAINS COLDER THAN THE
GFS...WITH THE UKMET IN BETWEEN. GFS MOS DEPICTS MAX TEMPS IN THE
40S FOR EARLY NEXT WEEK. WILL REGARD THAT VERY LIGHTLY ATTM...USING
A COMPROMISE...BUMPING UP TEMPS ABOUT 5F FROM THE PREVIOUS
PKG...WITH AN ADDITIONAL 3-5F WARMUP FOR TUE THRU THU...NOT AS
COLD...BUT STILL BELOW CLIMO. POP WISE...THE PROGRESSIVE PATTERN WILL
PERSIST THRU THU...WITH SEVERAL WAVES IN NW FLOW MOVING ACROSS. THE
SUN NIGHT/MON WAVE HAS SOME DECENT JET SUPPORT CLIPPING THE NE FCST
AREA...SO WILL MAXIMIZE POPS THERE...WITH HIGH END CHC...OTHERWISE
CHC POPS WILL BE THE RULE FOR MOST OTHER AREAS. POPS DECR SOME BY
MIDWEEK AS A EASTERN PACIFIC RIDGE NUDGES EASTWARD TOWARD THE WEST
COAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 38 30 35 / 50 40 50
WALLA WALLA         41 33 37 / 50 30 50
TRI-CITIES          40 28 37 / 40 20 20
YAKIMA              39 25 33 / 40 20 20
&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING FOR THE GRANDE RONDE VALLEY THROUGH 6 PM PST.
WA...NONE.
&&

76
Hazardous weather outlook, Jan 22, 5:00 AM PST, 22 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PST THU JAN 22 2004

ORZ041>050-WAZ024>030-231300-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...A STRONG PRESSURE GRADIENT WILL BECOME ESTABLISHED OVER
NORTHEAST OREGON TODAY. IN RESPONSE...SOUTH WINDS WILL INCREASE
THROUGHOUT THE GRANDE RONDE VALLEY DURING THE DAY AND CONTINUE
THROUGH THURSDAY NIGHT. WIND SPEEDS OF 30 TO 40 MPH WITH GUSTS TO 50
MPH ARE POSSIBLE. LOCALLY HIGHER WIND GUSTS MAY OCCUR THROUGH LADD
CANYON INCLUDING ALONG INTERSTATE 84 AS WELL AS THROUGH PYLES CANYON
AND THE TOWN OF UNION. STRONGEST WINDS ARE EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

HIGH WINDS MAY CONTINUE FRIDAY IN THE GRANDE RONDE VALLEY. RAIN AND
SNOW WILL SPREAD OVER EASTERN WASHINGTON AND OREGON FRIDAY AS A
FRONTAL SYSTEM MOVES INLAND. COLDER AIR WILL MOVE INTO THE AREA
SATURDAY WHEN THE LOWER LEVEL NORTHERLY FLOW SETS UP BEHIND A
SECONDARY UPPER LEVEL TROUGH. TEMPERATURES WILL REMAIN BELOW NORMAL
THROUGH WEDNESDAY. WEAK DISTURBANCES IN NORTHWEST TO NORTH FLOW WILL
COMBINE WITH UPSLOPE EFFECTS TO PROVIDE A CHANCE OF
SNOW...PARTICULARLY IN THE MOUNTAINS...SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Grand Ronde Valley

When
January 23, 3:35 AM PST to January 24, 1:00 PM PST
Where
Grand Ronde Valley forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.310, -118.009 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383767.